Alert archive / Minnesota / Special Weather Statements in 2025
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Mar 28, 2025, 3:07 AM CDT for Freeborn County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2025, 3:07 AM CDT (08:07 UTC)
- Expired
- Mar 28, 2025, 4:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 30
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WWUS83 KMPX 280807
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Fri Mar 28 2025
MNZ093-280900-
Freeborn MN-
307 AM CDT Fri Mar 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREEBORN COUNTY UNTIL 4
AM CDT...
At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Conger, or near Albert Lea, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Hollandale, Hayward,
Manchester, and Myre Big Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4385 9313 4385 9305 4361 9305 4356 9350
4374 9356
TIME...MOT...LOC 0806Z 256DEG 24KT 4366 9346
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
MPGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:04 AM CDT, 3 minutes earlier. Its key messages:
- A few elevated storms this morning, with a better chance for stronger storms as a front moves through this evening.
- Widespread rain Saturday, followed by a wintry mix and eventually snow showers on Sunday.
- Another larger system looks probable by Wednesday into Thursday this week.
Area forecast discussion, Mar 28, 3:04 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 304 AM CDT Fri Mar 28 2025 .KEY MESSAGES... - A few elevated storms this morning, with a better chance for stronger storms as a front moves through this evening. - Widespread rain Saturday, followed by a wintry mix and eventually snow showers on Sunday. - Another larger system looks probable by Wednesday into Thursday this week. && .DISCUSSION... Issued at 304 AM CDT Fri Mar 28 2025 Convection is bubbling this morning in southern Minnesota and north/northeastern Iowa with a subtle surface warm front draped across the region, with robust lower/mid level WAA and northward moisture transport. This has resulted in steep mid level lapse rates close to adiabatic, with storms likely elevated as a weak surface inversion holds in place as storms continue to bubble along an instability gradient. A few of these storms could produce small hail as they move from southern Minnesota into Wisconsin this morning, however generally the most we should expect are brief downpours and lightning with limited instability to work with. Those in southern Minnesota and western Wisconsin could wake up to some rumbles of thunder through around 13-14z this morning at which point the forcing should be far enough east, setting up the rest of the day. There will be a lull during the morning to early afternoon before more storms are possible by the late afternoon to early evening as the warm front from the system returns after pushing surface temperatures into the low to mid 80s across southern Minnesota. Per the NAEFS, these temperatures are potentially record setting on the very top end of the percentiles within the 850-700mb layer with enough mixing during the day to drag the warmer temperatures to the surface. In terms of the climate sites, MSP has the best chance to break the daily record high of 78 with a forecast hovering close to the mark, with slightly cooler temperatures in EAU/STC compared to the records. Once again we are looking at incredibly steep mid level lapse rates approaching dry adiabatic which alongside the forcing from the warm front should mean the production of at least a few storms in and around 00z. Capping could potentially be an issue due to the strong 850mb WAA ongoing throughout the day such that a warm nose could cap our surface instability from the warmer temperatures, with storms becoming elevated as a result. Hodographs per RAP soundings show around 1000-1500 J/KG SBCAPE with effective shear of 30-35kts, which should be plenty to sustain storms should they get going. Due to the steep lapse rates, the primary hazard expected would be hail from the stronger cells, with gusty winds possible but less likely due to the elevated nature of the storms. As the first wave of activity pushes into the Great Lakes area by early Saturday, our next round of precipitation will be surging northwards as 850mb moisture transport and WAA continues as another surface low develops over Colorado. Broad forcing is expected by Saturday afternoon/evening especially north of the warm front, resulting in widespread rainfall later in the day. The storm track has favored central Iowa keeping us firmly on the cooler side of the side, which will support a transition from rain to a wintry mix overnight into Sunday turning into snow. The best chance for a glaze of ice accumulations would be western Wisconsin during the morning before most of it would melt as we warm back up during the day. Light snow continues until the system moves into eastern Wisconsin by Sunday night, with accumulations generally within 1-3 inches along the northern fringe of the MPX counties from Todd through Kanabec with lower amounts to the south. Most of the area will see flakes at some point on Sunday, however given we are in late March it will be difficult for have it stick around for more than a day despite 'cooler' temperatures near 40 on Monday. The main concern will be during the transition from rain to the wintry mix and resulting slick travel conditions on Sunday morning. As the system winds down by early Monday morning, we will have seen a large swath of 0.75-1 inch of liquid having fallen across most of the area with the higher totals favoring southern Minnesota to western Wisconsin, and the least for the area in western Minnesota in portions of Stevens, Douglas, and Todd counties. Surface high pressure moves in briefly on Monday giving us sunshine and cooler temperatures before being displaced by our next system which looks to rapidly develop late Tuesday into Wednesday. A broad trough swinging across the eastern Rockies trailing an upper level jet will bring widespread precipitation once again, with the suite of synoptic models showing robust 850mb WAA and moisture transport once again. While widespread precipitation looks like a good possibility at this time, the main question is how far east the trough pushes, as the nose of the low level jet and advection will be the primary spot that sees larger precipitation and storm potential. Unlike the weekend system, temperatures should be on the cooler side in the upper 40s to low 50s by Wednesday, which should keep the thunderstorm potential marginally lower without the surface instability to work with. The setup is shown well within the NBM PoPs over 80 on Days 5/6, showcasing the high confidence in widespread precipitation late Tuesday into Wednesday. For now, expect rain to be the primary p-type with some thunderstorm potential until we get into range of some of the CAMs. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1213 AM CDT Fri Mar 28 2025 We begin VFR across all locations as we expect to drop towards MVFR/IFR as cloud bases decrease steadily as moisture moves in ahead of our next system. Some radiation fog looks to drop VSBY for AXN/STC/RWF down to 1sm at the lowest, otherwise IFR CIGS set up as temperatures drop tonight. Fog should burn off once temperatures rise after sunrise, with winds bcmg easterly this evening. Most locations will drop to at least MVFR if not IFR towards the end of the period as -RA becomes more likely after 06z. There could be some islt'd -TSRA in EAU from roughly 10-14z, however CAMs have withdrawn the eastern extent and as such do not look to affect RNH/MSP. KMSP...Compared to the previous TAF, there have been no major changes. The potential showers or weak storms this morning have trended southeast within guidance with nothing currently expected at the terminal with less than a 10% chance of a morning shower. /OUTLOOK FOR KMSP/ SAT...MVFR/RA, chc IFR. Wind NE 10-15G25kts. SUN...MVFR/RASN bcmg -SN, chc IFR. Wind N 10-15G25kts. MON...VFR. Wind N to NW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...TDH
Hazardous weather outlook, Mar 27, 2:50 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 250 PM CDT Thu Mar 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 250 PM CDT Thu Mar 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible overnight Friday into Saturday morning across southeast Minnesota. The strongest storms will likely contain small hail. Widespread rain will transition to a wintry mix of snow and freezing rain Saturday evening. Snow accumulations of a few inches are likely across central Minnesota and western Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Mar 28, 3:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Fri Mar 28 2025
MNZ093-280900-
Freeborn MN-
307 AM CDT Fri Mar 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREEBORN COUNTY UNTIL 4
AM CDT...
At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Conger, or near Albert Lea, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Hollandale, Hayward,
Manchester, and Myre Big Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4385 9313 4385 9305 4361 9305 4356 9350
4374 9356
TIME...MOT...LOC 0806Z 256DEG 24KT 4366 9346
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:19 AM CDT | Special Weather Statement | MPX | Steele | 41 min |
| Mar 28, 2:54 PM CDT | Winter Weather Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 30 more | 52 hr |
| Mar 28, 5:38 PM CDT | Special Weather Statement | MPX | Steele | 37 min |
| Mar 28, 6:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Mar 28, 6:39 PM CDT | Special Weather Statement | MPX | Pepin | 36 min |
Nearby
Special Weather Statements in Minnesota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.